Arkansas, 2019

Flooding in Arkansas, June 23 to 30, 2019

June 23 to 30, 2019 · NWS LZK · 4 events in 4 counties and zones

Heavy rain brought flooding to central Arkansas during the latter part of June 2019.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Heavy rain brought flooding to central Arkansas during the latter part of June 2019.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jun 23, 6:03 AM CST, 5 hours 8 minutes earlier.

Area forecast discussion, Jun 23, 6:03 AM CST, 5 hours 8 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
703 AM CDT Sun Jun 23 2019

.AVIATION...

SHRA/TSRA ongoing across northern terminals, KHRO and KBPK, this
morning with IFR/LIFR ceilings. Elsewhere, MVFR ceilings are
expected through this morning. Convective activity is expected to
continue through much of the day across northern sites, across
central and southern terminals, only VCTS is mentioned until late
afternoon with prevailing VFR. Another complex of SHRA/TSRA is
expected to sweep across the state from west to east late
afternoon. Strong gusty winds can be expected along the leading
edge of convection. MVFR conditions expected with this convection.

&&

.PREV DISCUSSION...(ISSUED 426 AM CDT Sun Jun 23 2019)
SHORT TERM...Today Through Monday Night

Mosaic radar imagery this morning shows continued thunderstorm
activity across much of northwestern AR, likely associated with an
ejecting mid-level wave and remnant MCV. Mesoanalysis fields
indicate abundant instability (MLCAPE values aoa 3000 J/kg)
immediately south of ongoing convection with lesser amounts and
more CINH farther north. PWAT values approaching or exceeding 2
inches, along with favorable moisture transport and deep mean flow
out of the southwest will continue supporting heavy rain and
flash flood potential through the morning hours.

As the mid-level wave continues to eject northeast today,
expecting a more substantial upper trough to push into the central
Plains. An elongated surface low and attendant cold front will
push east ahead of the H500 trough with the low roughly
positioned across northern MO by late afternoon and cold front
stretching southwestward across OK into TX. Ahead of the front,
the warm sector will be characterized by abundant low-level
moisture with dewpoint temps in the 70s F, significant deep
tropospheric moisture with PWAT values approaching or exceeding 2
inches, and increasing deep-layer shear and large-scale forcing
for ascent.

Based on hi-res guidance trends this morning, inclined to believe
convection will linger across much of northern AR through the day,
which may mitigate severe potential to some degree as surface
heating will be diminished through the afternoon. Still, elevated
instability and increasingly favorable dynamic forcing may support
stronger storms with isolated severe possible. Should early day
convection diminish, however, severe probabilities will likely
increase more than current thinking holds.

Stronger surface heating is anticipated across roughly the
southeastern half of the state in the absence of widespread
convection. The combination of afternoon surface temps in the mid
/upper-80s to low-90s F and dewpoint temps in the 70s F will
yield MLCAPE values of 2500 to 4000 J/kg. As the convective
temperature is breached, isolated to scattered thunderstorms are
expected to develop through the afternoon. Deep- layer shear
values initially around 15 kts will increase to 30 kts by mid-
afternoon and could support some severe potential in the strongest
updrafts, mainly with a wind and hail threat. Point forecast
soundings do indicate wind profiles supportive of rotating
updrafts, so an isolated tornado may also be possible, especially
near any lingering boundaries from early day or ongoing
convection.

As the upper trough translates across the central Plains this
evening into tonight, the surface front should begin to surge
east. Deep shear will remain on the order of 30 to perhaps 40 kts,
although the most favorable dynamic forcing is expected to reside
to our west across portions of OK and TX. More linear organization
is likely along the front as it nears western/northwestern AR
between 00Z and 06Z, suggesting increasing potential for damaging
winds, although isolated tornadoes will remain possible along the
leading edge of the convective line, especially if any
mesocyclones can persist with embedded cells. The severe threat
will expand southeast overnight as this line pushes through.

In addition to severe potential, flash flooding will be a
significant concern through Monday morning across western AR.
Elected to issue a Flash Flood Watch for roughly the western two
tiers of counties where soil moisture profiles suggest the highest
susceptibility to excessive runoff. With atmospheric moisture
profiles as wet as they are, the potential exists for several
inches of rain across a fairly wide area with localized amounts
approaching 8 to 10 inches, depending on the evolution of
convection through today and into tonight. Already this morning, a
stream gauge along the Poteau River at Cauthron, AR has recorded
a 10 foot increase in water levels over the course of only a few
hours. If the potential for heavy rain shifts any farther east,
will need to consider expanding the Flash Flood Watch.

The upper trough will finally swing into the upper Midwest late
in the period with the cold front clearing the area by Monday
morning. In its wake, largely zonal flow will persist aloft,
punctuated by at least one fairly robust wave Monday night.
Dewpoint temps will remain in the 60s F for much of the area and
as this wave passes across the Red River Valley, scattered showers
and storms will be possible for roughly the southeastern half of
the area.

Cooper

LONG TERM...Tuesday Through Saturday

Primarily zonal flow aloft is expected at the start of the long term
portion of the forecast, with ridging in place over the Gulf and
lows off the Pacific NW coast and just north of the Great Lakes
region. As the week progresses, ridging to the south will begin to
move northward over the southern US. The ultimate configuration of
where the ridge sets up will dictate the likelihood of rain chances
and frequency (or lack thereof) over the state. At this time, it
does appear that ridging will build more to the west of the area.
This would provide more of a northwesterly flow pattern, keeping
occasional rain chances in the forecast and the period a bit
unsettled overall.

Temperatures through the period will largely be near normal and for
late June across the state that includes highs in the mid 80s to
lower 90s and lows in the mid 60s to lower 70s. With Td values
expected to be in the upper 60s to lower 70s, thanks to persistent
southerly flow, daily heat indices could creep up into the upper 90s
but "should" remain below more dangerous levels.

67

&&

.LZK Watches/Warnings/Advisories...
Flash Flood Watch through Monday morning FOR Baxter-Boone-
Cleburne-Conway-Faulkner-Fulton-Garland-Independence-Izard-
Jackson-Johnson-Lawrence-Logan-Lonoke-Marion-Montgomery-Newton-
Perry-Pike-Polk-Pope-Prairie-Pulaski-Randolph-Saline-Scott-
Searcy-Sharp-Stone-Van Buren-White-Woodruff-Yell.

&&

Aviation...JONES
Hazardous weather outlook, Jun 23, 3:46 AM CST, 7 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
446 AM CDT Sun Jun 23 2019

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-241000-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
446 AM CDT Sun Jun 23 2019

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

The threat of flash flooding and severe thunderstorms will
continue increasing today into tonight as multiple episodes of
thunderstorms and heavy rain occur. The highest potential for
flash flooding should exist across much of northwestern into west-
central Arkansas where several inches of rain are likely. Isolated
areas could see up to 8 to 10 inches of rain through tonight.

Scattered thunderstorms this afternoon will be capable of heavy
rain, strong winds, hail, and perhaps an isolated tornado.
Overnight, a line of strong to potentially severe thunderstorms
will push in from the west with damaging winds as the main threat,
although an embedded tornado will be possible as well.

.DAYS TWO THROUGH SEVEN...Monday Through Saturday

Hot and humid conditions will remain in the forecast. Heat index
values could approach 100 degrees in some areas. Isolated to
scattered thunderstorms will be possible nearly every day. Severe
weather chances are low during this timeframe.

.Spotter Information Statement...

Spotter activation is requested this afternoon through Monday
morning.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

Cooper/67

In the hours before

Local storm report, Jun 23, 6:29 AM CST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
729 AM CDT SUN JUN 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     TSTM WND DMG     BELLEVILLE              35.09N  93.45W
06/23/2019                   YELL               AR   EMERGENCY MNGR

            A TREE WAS REPORTEDLY DOWNED IN BELLEVILLE.

&&

EVENT NUMBER LZK1900134

CAVANAUGH
Local storm report, Jun 23, 6:35 AM CST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
735 AM CDT SUN JUN 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 AM     TSTM WND DMG     3 SE PARIS              35.26N  93.68W
06/23/2019                   LOGAN              AR   LAW ENFORCEMENT

            A TREE WAS BLOWN ONTO A HOUSE ALONG HWY 309 NEAR PARIS.

&&

EVENT NUMBER LZK1900135

COOPER
Local storm report, Jun 23, 6:57 AM CST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
757 AM CDT SUN JUN 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     TSTM WND DMG     MAGAZINE                35.15N  93.81W
06/23/2019                   LOGAN              AR   BROADCAST MEDIA

            TWITTER REPORT SHOWS A LARGE HARDWOOD TREE SNAPPED NEAR
            THE TOWN OF MAGAZINE. RELAYED VIA BROADCAST MEDIA.

&&

EVENT NUMBER LZK1900136

COOPER
Local storm report, Jun 23, 9:00 AM CST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1000 AM CDT SUN JUN 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 AM     FLASH FLOOD      OZONE                   35.64N  93.44W
06/23/2019                   JOHNSON            AR   EMERGENCY MNGR

            JOHNSON COUNTY OEM REPORTS SEVERAL COUNTY ROADS WERE
            UNDERWATER DUE TO FLASH FLOODING FROM EARLIER STORMS.
            THE FLOODING WAS BEGINNING TO SUBSIDE AS OF 945 AM.

&&

EVENT NUMBER LZK1900137

CAVANAUGH
Local storm report, Jun 23, 9:03 AM CST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1003 AM CDT SUN JUN 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     FLASH FLOOD      PARTHENON               35.95N  93.24W
06/23/2019                   NEWTON             AR   LAW ENFORCEMENT

            SHERIFF DEPUTY REPORTED A MEASURED RAINFALL AMOUNTS OF
            OVER 4" IN JASPER. FLASH FLOODING WAS REPORTED IN
            PARTHENON WHERE A COUPLE OF ROADS HAD LOCATIONS THAT
            WERE WASHED OUT.

&&

EVENT NUMBER LZK1900138

CAVANAUGH
Special weather statement, Jun 23, 10:54 AM CST, 17 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1154 AM CDT Sun Jun 23 2019

ARZ012-021-030-231745-
Johnson AR-Newton AR-Logan AR-
1154 AM CDT Sun Jun 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LOGAN...JOHNSON AND
NEWTON COUNTIES UNTIL 1245 PM CDT...

At 1153 AM CDT, Doppler radar was tracking a strong thunderstorm near
Cass, or 11 miles north of Ozark, moving east at 25 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Clarksville...                    Lamar...
Knoxville...                      Hartman...
Scranton...                       Upper Buffalo Wilderness Area...
Devils Knob...                    Hoyt...
Holman...                         Rosetta...
Dillen...                         Woodland...
Hinkle...                         Piercetown...
Walnut...                         Spadra...
Tokalon...                        Lake Dardanelle...
Coal Hill...                      Morrison Bluff...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3597 9295 3573 9307 3573 9317 3560 9317
      3560 9322 3547 9322 3547 9330 3530 9329
      3532 9381 3543 9381 3536 9375 3538 9371
      3577 9370 3577 9352 3588 9353 3588 9350
      3592 9351 3595 9349 3597 9345 3601 9345
TIME...MOT...LOC 1653Z 257DEG 20KT 3565 9378

Cavanaugh

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Yell

When
June 23, 11:11 AM CST to June 26, 6:20 AM CST
Where
Yell County, 1.51 mi ESE of Corinth to 1.15 mi W of Danville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
35.062, -93.405

Heavy rain brought flooding to the Petit Jean River at Danville during late June.

Flood, Conway

When
June 24, 12:15 PM CST to June 28, 3:45 PM CST
Where
Conway County, 0.81 mi WNW of Point Remove to 1.44 mi W of Oppelo
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
35.135, -92.813

Heavy rain brought flooding to the Arkansas River at Morrilton during late June.

Flood, Perry

When
June 24, 2:30 PM CST to June 30, 8:30 AM CST
Where
Perry County, 2.23 mi WSW of Houston to 1.18 mi NW of Oak Grove
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
35.020, -92.737

Heavy rain brought flooding to the Fourche LaFave River at Houston during late June.

Flood, Woodruff

When
June 24, 8:52 PM CST to June 30, 11:59 PM CST
Where
Woodruff County, 2.51 mi NW of Augusta to 1.8 mi WSW of Ruffwood
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
35.301, -91.406

Heavy rain brought flooding to the White River at Augusta during late June.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2019Every state in 2019This day in weather historyWarnings in Arkansas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 836751, 836752, 836753, 836754.